Page 1 of 1

Use of atypical antipsychotic drugs increases the risk of sudden cardiac death in adults

Research Activities, February 2009, No. 342

Patients ages 30 to 74 who took atypical antipsychotics such as risperidone (sold as Risperdal), quetiapine (Seroquel), olanzapine (Zyprexa) and clozapine (Clozaril) had a significantly higher risk of sudden death from cardiac arrhythmias and other cardiac causes than patients who did not take these medications, according to a new study. The risk of death increased with higher doses of the drugs taken.

Atypical antipsychotics are commonly used to treat schizophrenia and bipolar disorders. They are also prescribed "off label" for symptoms such as agitation, anxiety, psychotic episodes and obsessive behaviors. Atypical antipsychotics are less likely to cause tremors and other serious movement disorders that affect users of typical antipsychotics.

Wayne A. Ray, Ph.D., and colleagues at the Center for Education and Research on Therapeutics (CERT) at Vanderbilt University in Nashville found that current users of atypical antipsychotic drugs had a rate of sudden cardiac death twice that of people who didn't use the drugs and similar to the death rate for patients taking typical antipsychotics, including haloperidol (Haldol) and thioridazine (Mellaril). The researchers reviewed medical records from the Tennessee Medicaid program and identified data on patients prescribed atypical antipsychotics, including the number of prescriptions they received, the dose, and the number of days supplied. They conclude that atypical antipsychotics are not a safer alternative to typical antipsychotics in preventing death from sudden cardiac causes. The study was funded in part by the Agency for Healthcare Research and Quality (HS10384).

See "Atypical antipsychotic drugs and the risk of sudden cardiac death," by Dr. Ray, Cecilia P. Chung, M.D., M.P.H., Katherine T. Murray, M.D., and others in the January 15, 2009 New England Journal of Medicine 360, pp. 225-235.

Editor's Note: The CERTs program, established in 1999, is a research program administered by the Agency for Healthcare Research and Quality in consultation with the U.S. Food and Drug Administration. The overarching goal is to serve as a trusted national resource for people seeking to improve health through the best use of medical therapies. The CERTs program includes partnerships of public and private organizations, a national steering committee involving multiple sectors and the CERTs investigators, a coordinating center, and 14 research centers. More information can be found in the CERTS Overview at http://www.ahrq.gov/clinic/certsovr.htm

Current as of February 2009
Internet Citation: Use of atypical antipsychotic drugs increases the risk of sudden cardiac death in adults: Research Activities, February 2009, No. 342. February 2009. Agency for Healthcare Research and Quality, Rockville, MD. http://archive.ahrq.gov/news/newsletters/research-activities/feb09/0209RA1.html